Texas, 2024

Flash Flood and Flood in Texas, June 11, 2024

June 11, 2024 · NWS OUN · 2 events in 2 counties and zones

Multiple rounds of heavy rainfall from the 10th into the morning of the 11th led to urban and river flooding across portions of western-north Texas. The most significant flooding occurred across Knox and Baylor Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Multiple rounds of heavy rainfall from the 10th into the morning of the 11th led to urban and river flooding across portions of western-north Texas. The most significant flooding occurred across Knox and Baylor Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 11, 4:32 AM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 11, 4:32 AM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Norman OK
532 AM CDT Tue Jun 11 2024

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 340 AM CDT Tue Jun 11 2024

A mesoscale convective vortex (MCV) in the Texas panhandle will
slowly move to the east-southeast across western north Texas
today. Widespread showers and thunderstorms are expected across
western north Texas and adjacent parts of far southwestern
Oklahoma in association with this feature (development is already
ongoing east of Lubbock). A few showers may occur farther to the
northeast into west central and parts of central Oklahoma, but
will likely be more scattered in coverage with lighter rainfall
amounts. The MCV is expected to exit the area to the southeast by
this evening.

Heavy rainfall and associated flooding will be the primary hazard
with precipitable water values progged to be ~1.7 to 1.9" and
warm cloud layers >10,000 ft. Deep warm cloud layers tend to favor
more efficient rainfall rates due to collision coalescence (i.e.,
warm rain process). A Flood Watch was issued for portions of
western north Texas, where they received 3 to 5+" of rainfall the
last 30 hours. HREF ensemble mean QPF indicates widespread 0.5 to
1.5" of additional rainfall with the 90th percentile (reasonable
worst case scenario) indicating the potential for locally higher
amounts of 2 to 4". Additional heavy rainfall may exacerbate
ongoing flooding and result in additional flooding.

Limited insolation across western north Texas into southwest
Oklahoma will result in a below-average temperatures in the upper
70s and low 80s deg F. Elsewhere, seasonable temperatures are
expected in the mid to upper 80s deg F.

Mahale

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 340 AM CDT Tue Jun 11 2024

Wednesday will be the transition day toward a hotter pattern as
the mid-level ridge across the southwest U.S. expands slightly to
the east. Combined with more insolation, temperatures will rise
into the upper 80s to mid 90s deg F.

By Thursday, the Grand Ensemble mean of GEFS, ENS, and GEPS
members indicate a ~595 dam mid-level ridge across the southwest
U.S. and northern Mexico will expand northeastward into the
Southern Plains. The rising mid-level heights and the expansion of
low-level thermal ridge will result in hot and generally dry
conditions Thursday and Friday. High temperatures will range from
the low 90s to low 100s deg F.

By the weekend, the mid-level ridge is forecast to move eastward
into the southeast U.S. as a trough approaches the Plains. The
eastward shift of the ridge and the close proximity of the trough
will result in a low chance of showers and thunderstorms across
northern Oklahoma. Even so, hot temperatures are expected to
continue.

By early next week, there are indications that a tropical
disturbance may rotate around the western periphery of ridge. A
weakness in the ridge, combined with tropical moisture, will
result in at least a low chance of showers and thunderstorms
across southeast Oklahoma by Tuesday.

Mahale

&&

.AVIATION...
(12Z TAFS)
Issued at 530 AM CDT Tue Jun 11 2024

MVFR and VFR ceilings this TAF period. Showers/storms will remain
possible throughout much of the day with highest chances in parts
of western and southern OK and western north TX. Winds will
generally shift towards the SE today as well.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  84  66  89  69 /  10   0   0   0
Hobart OK         83  65  89  69 /  30  10   0   0
Wichita Falls TX  80  66  89  69 /  50  10   0   0
Gage OK           86  63  92  68 /  10  10   0   0
Ponca City OK     87  64  92  70 /   0   0   0   0
Durant OK         84  66  88  66 /  10  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...Flood Watch through this evening for TXZ083>085-087-088.

&&

SHORT TERM...10
LONG TERM....10
AVIATION...25
Hazardous weather outlook, Jun 11, 2:56 AM CST, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
356 AM CDT Tue Jun 11 2024

OKZ004>048-050>052-TXZ083>090-120900-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
356 AM CDT Tue Jun 11 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Numerous showers and thunderstorms are expected across western
north Texas into adjacent parts of southwest Oklahoma today. A few
thunderstorms may contain gusty winds and small hail.

.Flooding...
Localized flooding is possible across portions of western north
Texas, especially if heavy rainfall occurs in areas with highly
saturated grounds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
A low chance for thunderstorms return by late Thursday evening
and will continue into the upcoming weekend across parts of
northern Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

In the hours before

Special weather statement, Jun 11, 4:35 AM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Norman OK
535 AM CDT Tue Jun 11 2024

TXZ087-111115-
Knox TX-
535 AM CDT Tue Jun 11 2024

...Strong thunderstorms will impact portions of western Knox County
through 615 AM CDT...

At 535 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Chalk to 15 miles
southeast of Guthrie to 3 miles northeast of Swenson. Movement was
east at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Knox City, Benjamin, and Truscott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3340 9999 3384 10000 3384 9984 3382 9983
      3383 9981 3382 9980 3382 9976 3380 9975
      3381 9974 3380 9972 3382 9972 3381 9971
      3341 9969 3340 9970
TIME...MOT...LOC 1035Z 273DEG 19KT 3379 10014 3348 10013 3323 10026

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Mahale
Special weather statement, Jun 11, 5:08 AM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Norman OK
608 AM CDT Tue Jun 11 2024

TXZ087-111200-
Knox TX-
608 AM CDT Tue Jun 11 2024

...Strong thunderstorms will impact portions of Knox County through
700 AM CDT...

At 607 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northwest of Benjamin to 5 miles
northwest of Knox City to 4 miles southwest of Rochester. Movement
was east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Munday, Knox City, Benjamin, Goree, Vera, Rhineland, and Gilliland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3340 9995 3346 9994 3369 9994 3377 9952
      3375 9948 3340 9947
TIME...MOT...LOC 1107Z 264DEG 23KT 3364 9987 3347 9987 3328 9992

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Mahale
Special weather statement, Jun 11, 5:47 AM CST, 43 minutes before
Special Weather Statement
National Weather Service Norman OK
647 AM CDT Tue Jun 11 2024

TXZ084-087-088-111230-
Foard TX-Knox TX-Baylor TX-
647 AM CDT Tue Jun 11 2024

...Strong thunderstorms will impact portions of southeastern Foard,
Knox and southwestern Baylor Counties through 730 AM CDT...

At 647 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northwest of Truscott to 5 miles south
of Gilliland to near Rhineland to 5 miles southeast of Munday.
Movement was east at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Munday, Benjamin, Goree, Red Springs, Vera, Truscott, Gilliland,
Rhineland, and Bomarton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3340 9969 3351 9979 3362 9991 3383 9996
      3388 9953 3363 9932 3354 9927 3340 9928
TIME...MOT...LOC 1147Z 268DEG 16KT 3378 9988 3366 9969 3354 9968 3338
9957

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Mahale
Special weather statement, Jun 11, 6:17 AM CST, 13 minutes before
Special Weather Statement
National Weather Service Norman OK
717 AM CDT Tue Jun 11 2024

TXZ087-088-111245-
Knox TX-Baylor TX-
717 AM CDT Tue Jun 11 2024

...Strong thunderstorms will impact portions of northeastern Knox and
Baylor Counties through 745 AM CDT...

At 717 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northwest of Vera to near Bomarton to 3
miles east of Millers Creek Reservoir. Movement was east at 30 mph.

HAZARD...Wind gusts of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Seymour, Red Springs, Lake Kemp, Mabelle, Vera, Westover, Gilliland,
Bomarton, and Lake Diversion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3340 9940 3352 9945 3374 9972 3377 9949
      3375 9948 3377 9947 3383 9898 3340 9896
TIME...MOT...LOC 1217Z 277DEG 25KT 3369 9960 3352 9939 3340 9934

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Meister

The radar

The Altus AFB radar (KFDR), 91 km away, was scanning. The volume nearest the first event began at 12:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Baylor

When
June 11, 6:30 AM CST to 9:30 AM CST
Where
Baylor County, 3.88 mi E of Red Springs to 4.11 mi NW of Seymour
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.606, -99.343

Roadway flooding along portions of U.S. Highway 82 west of the community of Seymour. Event time is approximate.

Flood, Knox

When
June 11, 7:00 AM CST to 6:00 PM CST
Where
Knox County, 12.19 mi WNW of Truscott to 11.72 mi NNE of Gilliland
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.835, -99.996

The combination of convectively-driven heavy rainfall, and a record crest along the South Wichita River, led to flooding across northern portions of Knox County on the 11th. This included a section of Texas Highway 6 closed due to flooding. Event time is approximate.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194707, 1194714.